Discontinuation Of Antipsychotics And Switching Of Antipsychotics

By | February 4, 2015

The staying power of atypical antipsychotics is poor. In the CAFE and CATIE reports three out of four patients discontinued the initial medications during 12 months and 18 months, respectively, because of lack of effectiveness or tolerability problems. Winnas (2003) asserts that the two most compelling reasons to switch antipsychotics in the treatment of adults are a need for an enhanced clinical response and to improve tolerability. Four steps to ease the transition are suggested: (1) Assess response and side effects with the existing medication. (2) Weigh the pros and cons of switching, with input from the patient and caregivers. (3) Select a replacement with characteristics that could improve the patient’s functioning. (4) Choose a switching strategy while considering safety and efficacy data. The greatest risk in a relatively stable patient is the reemergence of psychosis. The author stressed care when switching patients who: (1) Might harm themselves or others if the psychosis reemerges during the switch. (2) Patients who were recently stabilized after an acute psychotic episode and have been maintained on the medication that controlled the symptoms for less than six months. (3) Patients who cannot adhere to oral medications and are being maintained on long acting depot formulations.

Other factors that need to be considered during a switching transition are: need for more frequent psychiatric visits, the patient s willingness to change, the influence of external stressors such as bereavement, emerging illnesses, aspects of the workplace or living environment, medication costs, and coverage by third party payers. Many of these concepts and concerns are also applicable to antipsychotic switching in children and adolescents.

If an antipsychotic is ineffective in relieving target symptoms after many weeks of treatment at therapeutic dose levels, or if intolerable side effects develop, a new antipsychotic needs to be tried. There are three strategies for changing one antipsychotic medication to another: (1) abrupt discontinuation and immediate start of the new antipsychotic; (2) tapering of the ineffective or intolerable medication and starting of the new medication at full dosage; and, (3) the cross-over strategy in which tapering of the old drug is concomitant with a progressive titration of the new medication. In adults, research has not demonstrated any clinical difference among the mentioned strategies, and there are no clear or specific guidelines as to what are the best switching strategies. The Consensus Development Conference (2004) recommends cross-titration as the safest approach for medication switching; they also advise against abrupt discontinuation of antipsychotics.

In children and adolescents, abrupt discontinuation and immediate start of antipsychotic medications has two clinical drawbacks: (1) risk of medication withdrawal symptoms that maybe misidentified as side effects of the new medication; (2) risk of withdrawal dyskinesia of the first drug that may be misattributed as a side effect of the new medication. Many parents are apprehensive about the abrupt discontinuation strategy, and are more accepting and comfortable with the other medication switching approaches. Complications with the first strategy of switching are illustrated in the following vignette:

Greg, an 8-year-old white boy, with severe psychosis and aggressive behavior, received treatment with quetiapine up to 600 mg/day for eight weeks without any significant therapeutic benefit; actually, his enuresis had worsened. A rapid tapering of quetiapine over three days and initiation of a small dose of aripiprazole, 5 mg/day, was implemented. About the third day of this regime, the patient began to display severe balancing problems and involuntary movements of the mouth and neck; gross tremor was observed and gait became very unstable. The patient had been receiving valproic acid and consideration was given to a high level of that medication. However, valproic acid level was 86, within the therapeutic range. Withdrawal dyskinesia to quetiapine was considered, and increasing quetiapine to previous levels caused the movements to disappear. Quetiapine taper was accomplished at a slower pace without any problems.

Particular care is recommended when switching from clozapine to other antipsychotics, and when changing patients from depot formulations to oral antipsychotics. How long should a patient need to continue on medications? Gitlin et al. (2001) consider that the decision to continue an antipsychotic is entirely based on clinical judgment and that the therapeutic alliance has a very important bearing upon it.

The vast majority of clinically stable individuals [adults] with recent-onset schizophrenia will experience an exacerbation or relapse after antipsychotic discontinuation, even after more than a year of maintenance medication. However, clinical monitoring and a low threshold for reinstating medications can prevent hospitalizations for the majority of these patients. Current consensus suggests approximately 1 year of antipsychotic treatment for a first episode of schizophrenia followed by consideration of medication discontinuation for stable patients… In essence, this study may be viewed as an attempt to apply targeted medication approach to a recent-onset schizophrenia cohort; patients were followed regularly when not receiving medications and treatment was re-started as soon as symptom exacerbation occurred.